Two weeks ago I went to the optometrist for my overdue eye exam. Prior to seeing him I have been experiencing extreme light sensitivity in the mornings. No light for several hours in my world! I sit in dimly lit rooms and do not open the curtains or blinds. I just chalked this up to yet another Cipro side effect. Along with the light sensitivity I get headaches.
So, as I sit in the Doc's chair, I am pleased to learn that my prescription has only increased by .25 during the past year. Good news for a change......or so I thought. Then the questions began: "Do you have high blood pressure?", " No, last time I checked it was 90/60.". "Are you anemic?", "Not that I know of, why?", "Are you diabetic?", once again, "Not that I know of, why?" Well, you have blood in your eyes, a significant amount." "Great!" Just what I need.
So, I begin to tell him about my Cipro poisoning and burst into tears. Poor guy, didn't know what he was getting into examining me! He of course was shocked and never heard of anyone having side effects from the drug. He claims that they use it all of the time in his profession. Of course, they do, I said. The use is rampant and devastating. He referred me to a retina specialist. I will see him next week.
After leaving the eye doctor, I went directly to the pharmacist and told her my story. Her reply was that it could definitely be caused by the Cipro, as Cipro also effects your vascular system.
After seeing, discussing and pondering over this new revelation with my chiropractor our "theory" and prayer is that I am anemic. In addition to the eye pain and headaches I am bruising incredibly easily. I have noticed that I am short of breath when dancing and I have been chewing ice! All odd symptoms, but all symptoms of anemia. I figure that if I am bleeding inside my eyeballs, that there is a good chance that I am bleeding elsewhere as well. Oh, happy joy! My brain? My Liver? My kidneys? Who knows, I am seeing an internist on Tuesday.
Our thought is that other internal bleeding could be causing anemia. While I am hoping that this is the case, I am terrified that the Cipro is "causing" the bleeding and that they won't be able to stop it.
In addition to the vicious cycle I must add this bit of information. In the beginning the pain in my muscles, joint and tendons was so extreme that I was taking 600 mg of Ibuprofen every 6 hours. I did this for about a month before I tapered it down to 400mg. My intake of ibuprofen has decreased as the months have gone by and my pain is more tolerable, but up until my eye exam I probably still was taking 200 - 400 mg per day. So, when I add this into the mix of a compromised vascular system, maybe internal bleeding is going on. I will keep you posted as my theory unravels. Ibuprofen so helped the pain, so I am often not sleeping nights and just having to white knuckle through it!
Thanks for your eye dr. update. I hope you can get more answers from the internist and retina drs too. Try not to worry, which I know can be hard when you are waiting for answers.ReplyDelete
I had my appointment with the rheumatologist last week and I asked him about the tendons in my eyes and if I could have a reaction in them, and he said no way- not to worry about it. So I am hoping he is right. I can't take any ibuprofen or asprin because it hurts my stomach and gives me an ulcer. I am feeling about 75% better from where I was.
Hopefully you will get the answers soon.
Thanks for the great blog!
Thanks, Terri...heading to the doc in about an hour. It will be interesting to see what he has to say!ReplyDelete
glad you are feeling better, I too am at about 75% most of the time. Other than light sensitivity and headaches I would never have thought there even was a problem with my eyes. Just went to a regular eye exam for "old eyes"! Must say I am still a bit shocked!
Michele, I hope you can get some answers on your eyes and will be interested in hearing what you learn. I had to quit the NSAIDs also, because I developed ulcers. Something else to consider. I had cataract surgery last summer...now wonder if floxing affected the need for that. Lately, I'm having blurred vision in the evening. Hope it's just because I spend too much time looking at the computer screen and getting dry eyes. Good luck, JoyceReplyDelete
I'm sorry to hear about the new development. I'm sure you've tried Melatonin, but I'm also sure in such a severe case it doesn't help. Keep us posted and I'll keep you in my prayers :)ReplyDelete
I have been having eye problems too, but haven't been to the eye doctor. Please let us know what happens when you see the specialist. Also, I have recently discovered that I am anemic, and I wanted to tell you that I totally understand your fear about bleeding when you combine the info about your eyes. I do that internal dialoging all the time :), but I think we both know that it is to avoided when possible! Hang in there, stay positive and try to keep us updated. Sincerely, Nikki (from surviving cipro)
My dad just became affected by Cipro. He had it administered while on and after prostate surgery. His symptoms come and go, like cycles. Good and bad days. So far mostly anxiety, palpitations, loss of appetite, insomnia and hot flashes. Doctors and pharmacists don't have a clue what's is going on. It is unbelievable. Seems like a nightmare. God help us!!ReplyDelete
Just got off 30 days of cipro bid for prostatitis. 2 weeks into it developed eye problems left eye, large floater and flashes. Freaked out as I am a dentist and of course rely on good vision. Went to a retinal specialist who diagnosed it as posterior vitreous detachment. Great. I brought up the cipro and like I figured, the opthalmologist didn't think it was related. Condition still present, I've been off cipro only 5 days. My eyes do not feel the same, they feel vey dry; I have never had eye problems before. This medicine is not without its effects. I am hoping that time will bring things back to normal. I am not one to go looking on the Internet for stuff like this, but I know it is not normal, and when I see other peoples situations, I am starting to not believe my problems are coincidental.ReplyDelete